Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 5, NWS Tampa Bay, FL

January 29, 1997Hillsborough County, Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 29, 1997, 6:47 PM EST for Hillsborough County, Polk County, Florida. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 29, 1997, 6:47 PM EST (23:47 UTC)
Expired
Jan 29, 1997, 7:45 PM EST
In force
58 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

Counties Hillsborough County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 45 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 29, 6:51 PM ESTThunderstorm WindTampa, FLThunderstorm winds downed three power poles and lines along Memorial Highway in the Town-in-Country area of northwest Tampa.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 292348 RRA
SVRTBW
FLC105-057-300045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
647 PM EST WED JAN 29 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL FLORIDA
 
   ...SOUTHWESTERN POLK COUNTY
 
IN WEST CENTRAL FLORIDA
 
   ...SOUTHEASTERN HILLSBOROUGH COUNTY
 
AT 645 PM EST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
LILLIBRIDGE IN SOUTHEASTERN HILLSBOROUGH COUNTY. THIS THUNDERSTORM
WAS MOVING EAST NORTHEAST AT 10 MPH AND WILL BE APPROACHING MULLBERRY
IN WESTERN POLK COUNTY WITHIN THE NEXT HOUR.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.
 
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT
SAFE! BE PREPARED TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM
APPROACHES YOUR AREA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 2:40 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jan 29, 2:40 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
230 PM EST WED JAN 29 1997

WILL GET BUSY PREPARING ATO FOR NORTHERN PORTIONS OF FA.  STORM
RELATIVE HELICITY PLOTS BETWEEN 06 AND 12 UTC THURSDAY SHOW
A GOOD TONGUE OF HIGH HELICITY VALUES EXTENDING INTO THE
EXTREME NORTHERN PORTION OF THE FA.  CONSENSUS IS THAT IT IS
FAVORABLE FOR THUNDERSTORM DEVELOPMENT TONIGHT FOR THE
FORECAST AREA.  INSTABILITY STILL EVIDENT IN THE SOUTHERN
THIRD OF THE FA AND CAN BE SEEN WITH THE APPEARANCE OF
A GOOD CU FIELD THERE.  CLOUD SHIELD STILL PROPAGATING TO
THE SOUTHEAST. LIGHTNING DETECTION EQUIPMENT SHOWING SOME STRIKES
OUT IN THE GULF AND CI BLOWOFF EVIDENT ON SAT OUT IN GULF.
ALL 3 MODELS TAKE VORT FROM ERN TX AND LA COAST AND MOVE IT
INTO SRN GA OVER THE NEXT 24 HOURS.  NGM HAS HIGHER POPS AND IS
WETTER DUE TO IT KEEPING MORE UNSTABLE AIR IN ITS CALCULATION.
ETA IS DRIER.  WOULD KEEP TEMPS AND WIND AS THEY ARE NOW BUT
MABY MENTION T-STORMS TONIGHT FOR MOST OF FA.

PELATTI

In the hours before

Special weather statement, Jan 29, 3:48 PM EST, 2 hours 59 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-301200-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
400 PM EST WED JAN 29 1997

...SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT...

A NEARLY STATIONARY SURFACE FRONT WAS LOCATED ACROSS THE CENTRAL FLORIDA
PENINSULA THIS AFTERNOON. THIS FRONT WILL MOVE SLOWLY SOUTH LATER TONIGHT
AS A SURFACE LOW PRESSURE CENTER DEVELOPS OFF THE NORTHEAST COAST OF
FLORIDA.

THE ATMOSPHERE IS UNSTABLE GENERALLY ALONG AND SOUTH OF THE FRONT WHICH
RESULTED IN ISOLATED TO WIDELY SCATTERED SHOWERS OVER THE SOUTHERN
PORTIONS OF THE PENINSULA NEAR LAKE OKEECHOBEE EARLIER THIS AFTERNOON.

AN UPPER LEVEL DISTURBANCE OVER THE NORTHWEST GULF OF MEXICO WILL
CONTINUE TO MOVE EAST AND NORTHEAST THROUGH TONIGHT. THIS DISTURBANCE
WILL COMBINE WITH THE FRONT AND INSTABILITY TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST FLORIDA...MAINLY
TONIGHT.

SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAIN.
RESIDENTS IN WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

STAY TUNED TO RADIO...TELEVISON...CABLE TELE0VISION...OR NOAA WEATHER
RADIO FOR THE LATEST WEATHER INFORMATION.

COLLINS
Special weather statement, Jan 29, 4:00 PM EST, 2 hours 47 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-301200-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
400 PM EST WED JAN 29 1997

...SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT...

A NEARLY STATIONARY SURFACE FRONT WAS LOCATED ACROSS THE CENTRAL FLORIDA
PENINSULA THIS AFTERNOON. THIS FRONT WILL MOVE SLOWLY SOUTH LATER TONIGHT
AS A SURFACE LOW PRESSURE CENTER DEVELOPS OFF THE NORTHEAST COAST OF
FLORIDA.

THE ATMOSPHERE IS UNSTABLE GENERALLY ALONG AND SOUTH OF THE FRONT WHICH
RESULTED IN ISOLATED TO WIDELY SCATTERED SHOWERS OVER THE SOUTHERN
PORTIONS OF THE PENINSULA NEAR LAKE OKEECHOBEE EARLIER THIS AFTERNOON.

AN UPPER LEVEL DISTURBANCE OVER THE NORTHWEST GULF OF MEXICO WILL
CONTINUE TO MOVE EAST AND NORTHEAST THROUGH TONIGHT. THIS DISTURBANCE
WILL COMBINE WITH THE FRONT AND INSTABILITY TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST FLORIDA...MAINLY
TONIGHT.

SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAIN.
RESIDENTS IN WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

STAY TUNED TO RADIO...TELEVISON...CABLE TELEVISION...OR NOAA WEATHER
RADIO FOR THE LATEST WEATHER INFORMATION.

COLLINS

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.